Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Charleston, WV

May 26, 2018Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 26, 2018, 6:33 PM EDT for Pocahontas County, Randolph County, West Virginia. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 6:33 PM EDT (22:33 UTC)
Expired
May 26, 2018, 8:02 PM EDT
In force
89 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 180 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

754 
WGUS51 KRLX 262233
FFWRLX
WVC075-083-270130-
/O.NEW.KRLX.FF.W.0013.180526T2233Z-180527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
633 PM EDT SAT MAY 26 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Randolph County in northeastern West Virginia...
  Northeastern Pocahontas County in northeastern West Virginia...

* Until 930 PM EDT

* At 632 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greenbank, Mingo, Durbin, Arbovale, Cheat Bridge, Bartow and Boyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3868 7960 3866 7960 3867 7962 3866 7962
      3864 7963 3862 7962 3858 7966 3854 7967
      3852 7966 3851 7968 3849 7970 3843 7969
      3839 7972 3843 8010 3864 7995 3872 7956

$$

21
1 follow-up statement
238 
WGUS71 KRLX 270002
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
802 PM EDT SAT MAY 26 2018

WVC075-083-270011-
/O.CAN.KRLX.FF.W.0013.000000T0000Z-180527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Pocahontas WV-
802 PM EDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN RANDOLPH AND NORTHEASTERN
POCAHONTAS COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3868 7960 3866 7960 3867 7962 3866 7962
      3864 7963 3862 7962 3858 7966 3854 7967
      3852 7966 3851 7968 3849 7970 3843 7969
      3839 7972 3843 8010 3864 7995 3872 7956

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:15 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 26, 3:15 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
315 PM EDT Sat May 26 2018

.SYNOPSIS...
Upper trough through Sunday. Dry with high pressure for
Memorial Day. Unsettled weather should return by mid week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 210 PM Saturday...

Scattered convection developing, but has been a bit hampered
over the southern mountains with the ongoing shower activity
from the morning and the cloud debris associated with it.
Convection should peak over the next few hours with the
heating, and then wane tonight. Leaving at least slight chance
POPs in during the overnight with the approaching upper trough.
During the day Sunday, expect this trough to move over the
mountains, and will see a significant decrease in the dewpoints
aloft in the mid and upper levels, so POPs will erode from
northwest to southeast. By 00Z Monday, shower chances will be
confined to the mountains. No changes to the general thunder
outlook from SPC for our area. Through tonight, the slight risk
of excessive just brush up against our border, thanks largely
to the morning shower activity that was stationary just over
into the RNK/MRX territory, and marginal for the rest of our
CWA.

As stated many times over the last week or so, this more
resembles a mid summer pattern than spring time. This includes
the overnight lows which will be governed again by the high 60s
dewpoints in the area lowlands.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 310 PM Saturday...

5H ridge builds in over the Great Lakes with virtually nil
atmospheric flow at the mid and upper levels. The leads to a
rather stagnant weather pattern with the sensible weather being
driven by diurnal convection. Atmospheric column not overly
moist so main areas for afternoon shower and thunderstorm
activity will be over the elevated terrain of the eastern
mountains. Will not see much day-to-day changes in max and min
temps with each day a carbon copy of the last.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 310 PM Saturday...

Considerable amount of uncertainty in the extended period, as
the forecast will hinge on the track of Alberto. Will stay close
to the consensus blend of the models which tends to spread the
chances for rain across a more widespread area with generally
chance pops. Can say with confidence that the trend will be for
an upswing in shower activity from about midweek onwards as the
pattern opens up the middle Appalachian region up to increasing
amounts of tropical moisture each day. A northern stream wave
will drop down across the Great Lakes for next weekend and
uncertainty remains on how this feature will interact with
remnants of Alberto, but even this should be well north of the
forecast area.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 140 PM Saturday...

Scattered convection area wide at this hour expected to continue
through around 01Z Sunday, and could increase slightly in
coverage. This makes the VCTS/CB near term 0-6 hour forecast the
most popular bet this afternoon. Very difficult to use actual
TSRA even in the near term, but is definitely a possible
scenario going forward. Some modest wind gusts to 25kts possible
in thunder.

Will put fog in EKN tonight given the fog under BKN/OVC skies
last night and in the same atmosphere. As stated yesterday, any
terminals that receive rain will have to have a fog potential
for the overnight reevaluated.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: TSRA may be need at terminals in the next 6
hours. May need fog tonight if terminals receive rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/26
NEAR TERM...26
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...26
Hazardous weather outlook, May 26, 3:05 AM EDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
305 AM EDT Sat May 26 2018

OHZ066-067-075-076-083>086-WVZ007>011-014>020-026>032-039-040-
515>526-270715-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
305 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible today with locally heavy
downpours. There is some potential for localized flash flooding due
to saturated soils in some areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024-025-033-034-
270715-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-McDowell-Wyoming-
305 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 6:10 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
610 PM EDT SAT MAY 26 2018

OHZ066-067-270015-
Morgan-Perry-
610 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 609 PM EDT, a strong thunderstorm was located near Perry State
Forest, moving east at 25 mph.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City, Glenford and Eagleport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3975 8169 3968 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 2209Z 263DEG 20KT 3984 8221

21
Local storm report, May 26, 6:13 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 W TEAYS VALLEY        38.45N  81.95W
05/26/2018                   PUTNAM             WV   SOCIAL MEDIA

            VIA TWITTER...VIDEO AND PICTURE OF FLOWING WATER
            COVERING RESIDENTIAL STREETS AND IMPACTING HOMES.

&&

EVENT NUMBER RLX1800039

MEC
Special weather statement, May 26, 6:14 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
614 PM EDT SAT MAY 26 2018

WVZ522>524-526-262315-
Southeast Webster-Southeast Pocahontas-Northwest Pocahontas-Southeast
Randolph-
614 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANDOLPH...POCAHONTAS
AND SOUTHEASTERN WEBSTER COUNTIES...

At 613 PM EDT, a strong thunderstorms were located near Cass Scenic
Railroad, moving east at 25 mph.

Locations impacted include...
Marlinton, Cass Scenic Railroad, Greenbank, Snowshoe, Mingo, Durbin,
Dunmore, Arbovale, Cheat Bridge, Bartow, Cranberry Mountain Nature
Center, Slaty Fork, Minnehaha Springs, Frost, Boyer, Edray, Buckeye
and Valley Head.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3878 7951 3866 7960 3867 7962 3862 7962
      3858 7966 3852 7966 3849 7970 3843 7969
      3836 7973 3832 7980 3827 7979 3819 7992
      3813 7994 3817 8036 3823 8036 3826 8041
      3862 8003 3861 8001 3868 7996 3883 7953
TIME...MOT...LOC 2213Z 263DEG 20KT 3852 7987

21
Local storm report, May 26, 6:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      SCARY                   38.44N  81.86W
05/26/2018                   PUTNAM             WV   FIRE DEPT/RESCUE

            SCARY CREEK ROAD. WOMAN TRAPPED IN CAR DUE TO A ROAD
            WASH OUT. HEARD VIA FIRE RADIO.

&&

EVENT NUMBER RLX1800040

MEC
Local storm report, May 26, 6:27 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
627 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      SPRING HILL             38.35N  81.73W
05/26/2018                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER AT KANAWHA TURNPIKE AND ROCK LAKE DR. VIA
            METRO911 LIVECALLS WEB PAGE.

&&

EVENT NUMBER RLX1800041

MEC
Local storm report, May 26, 6:30 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      SCOTT DEPOT             38.44N  81.92W
05/26/2018                   PUTNAM             WV   SOCIAL MEDIA

            VIDEO OF CROOKED CREEK BEHIND SADDLEDOWNS INTO
            BEECHWOOD SUBDIVISION. CREEK IS OUT OF BANKS AND
            INUNDATING PROPERTY. VIA TWITTER.

&&

EVENT NUMBER RLX1800042

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:44 PM EDTSpecial Weather StatementRLXBraxton, Upshur46 min
May 26, 4:58 PM EDTSpecial Weather StatementRLXTyler32 min
May 26, 5:32 PM EDTSpecial Weather StatementRLXKanawha, Putnam28 min
May 26, 5:40 PM EDTFlash Flood WarningRLXKanawha, Putnam6 hr
May 26, 6:14 PM EDTSpecial Weather StatementRLXPocahontas61 min
May 26, 7:15 PM EDTSpecial Weather StatementRLXMason3 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.